Alert archive / Indiana / Areal Flood Warnings in 2017

Areal Flood Warning 84, NWS Indianapolis, IN

November 18, 20179 counties in Indiana

NWS Indianapolis, IN issued this areal flood warning at Nov 18, 2017, 4:30 PM EST for 9 counties in Indiana. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 18, 2017, 4:30 PM EST (21:30 UTC)
Expired
Nov 19, 2017, 10:30 AM EST
In force
18 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

Counties Delaware County, IN, Hamilton County, IN, Hancock County, IN, Henry County, IN, Howard County, IN, Madison County, IN, Marion County, IN, Randolph County, IN, Tipton County, IN

The radar

The Indianapolis radar (KIND), 64 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 689 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
961 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
689 m²/s²
0-3 km storm-relative helicity
674 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this areal flood warning went out at Nov 18, 2:26 PM EST, 2 hours 4 minutes earlier.

Area forecast discussion, Nov 18, 2:26 PM EST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
226 PM EST Sat Nov 18 2017

.UPDATE...
The SYNOPSIS, NEAR TERM and SHORT TERM Sections have been updated
below.

&&

.SYNOPSIS...
Issued at 226 PM EST Sat Nov 18 2017

A cold front will move east of central Indiana late this afternoon
and an upper trough will sweep through in its wake this evening.
This will put an end to the showers and thunderstorms. However, it
will remain windy through early Sunday. Then, high pressure will
result in dry weather and below normal temperatures through next
Friday. Finally, a frontal system will bring another threat for
showers to the area by next Saturday.

&&

.NEAR TERM /Late this afternoon and tonight/...
Issued at 226 PM EST Sat Nov 18 2017

The main concern for the near term will be the possibility for
severe storms early and then the wind as a strong cold front and
trailing upper trough move through from the west.

High Resolution Rapid Refresh reflectivity progs and radar trends
all support the convection ending from west to east before 06z
tonight. However, strong low pressure gradient in the wake of the
low will result in windy conditions through the night. Wind Advisory
through 1 am continues to look good with sustained winds to 30 mph
and gusts to 45 mph possible. Damaging thunderstorm winds will also
remain possible through 4 or 5 pm per the SPC Day1 Severe Weather
Outlook, mainly south of Interstate 70, east of Interstate 65 and
southeast of Interstate 69.

Could see some clearing toward daybreak, mainly southwest of
Lafayette, Indianapolis and Seymour. Finally, with strong cold
advection, it will be much colder tonight with subfreezing lows
likely per Superblend.

&&

.SHORT TERM /Sunday through Tuesday/...
Issued at 226 PM EST Sat Nov 18 2017

Very good model agreement that surface high pressure, over the
southern Plains, will move into the Tennessee Valley Sunday night
and Monday. That will bring dry weather to the area with moderating
temperatures by Monday. Then, a sharp upper trough will pivot across
the Great Lakes on Tuesday. However, model rh time sections suggest
the column will be too dry for any showers.

Temperatures to start off well below normal in post-frontal cold
advection pattern Sunday despite some sunshine. Blend highs in the
30s look good with good confidence. After that, with the high
pressure settling south, good confidence that temperatures will
rebound by Monday under plenty of sunshine.

&&

.LONG TERM /Tuesday night through Saturday/...
Issued at 1253 PM EST Sat Nov 18 2017

Ensembles and deterministic models in very good agreement that high
pressure will and northwest flow aloft will provide dry and cold
weather through Thursday. Then, southerly flow and an approaching
cold front will result in moderating temperatures Friday and
Saturday with showery weather Saturday.

With such good model agreement will accept blend temperatures and
pops.

&&

.AVIATION /Discussion for the 181800Z TAf Issuance/...
Issued at 1233 PM EST Sat Nov 18 2017

Very poor flying conditions possible along and ahead of a squall
line, that is currently producing wind damage. LAF is under the gun
through 19z and the other sites through 21z or so. Shortly after
that, a cold front will sweep through which will shift the winds to
northwest with gusts to 30 knots or so all through the night and up
until 14z or so Sunday. Also, there could be a few lingering showers
behind the front through 04z or so.

Went with a 2 hour tempo thunder group with 50 knot gusts for a 2
hour period with the squall line per the High Resolution Rapid
Refresh and radar trends.

Good confidence that flying conditions will be MVFR with through 14z
or so with brief IFR possible, especially in showers and
thunderstorms.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 1 AM EST Sunday for INZ042>049-051>057-
060>065-067>072.

&&

SYNOPSIS...MK
NEAR TERM...MK
SHORT TERM...MK
LONG TERM....MK
AVIATION...MK
Hazardous weather outlook, Nov 18, 4:58 AM EST, 11 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
458 AM EST Sat Nov 18 2017

INZ021-028>031-035>041-191100-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, and Muncie
458 AM EST Sat Nov 18 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Thunderstorm activity is expected today. There is a risk of
isolated severe storms from about midday through the late afternoon.
Damaging winds and large hail are the main threats. Heavy amounts of
rain are also possible today.

Winds may gust to near 40 mph this afternoon and evening outside of
thunderstorms.

Hazards: Damaging wind gusts, large hail, cloud to ground lightning,
ponding of water and reduced visibility due to heavy rainfall.

Timing: Best chances for severe storms from near the midday hours
through late this afternoon. Heavy rainfall possible at any time
today.

Discussion: A low pressure system is expected to move through Indiana
this afternoon, bringing numerous showers and thunderstorms. Strong
wind gusts are possible with thunderstorms this afternoon, and near
and behind the cold front. Shower activity and strong winds are
expected to end late this evening as the low pressure system moves
away.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Outlook: No hazardous weather is expected at this time.

Discussion: Generally dry weather is expected for much of next week
as high pressure builds into the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from the midday hours through late
this afternoon.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ042>049-051>057-060>065-067>072-191100-
Randolph-Vermillion-Parke-Putnam-Hendricks-Marion-Hancock-Henry-Vigo-
Clay-Owen-Morgan-Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-
Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Indianapolis, Terre Haute, Shelbyville,
Bloomington, Columbus, Vincennes, Bedford, and Seymour
458 AM EST Sat Nov 18 2017

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 1 AM EST
SUNDAY...

This hazardous weather outlook is for central Indiana.

Outlook: Thunderstorm activity is expected today. There is a risk of
isolated to scattered severe storms from about midday through the
late afternoon. Damaging winds are the main threat, although large
hail and isolated tornadoes are also possible. Heavy amounts of rain
are also possible today.

Winds may gust 40 to 50 mph this afternoon and evening outside of
thunderstorms.

Hazards: Damaging wind gusts, large hail, isolated tornadoes, cloud
to ground lightning, ponding of water and reduced visibility due to
heavy rainfall.

Timing: Best chances for severe storms from near the midday hours
through late this afternoon. Heavy rainfall possible at any time
today.

Discussion: A low pressure system is expected to move through Indiana
this afternoon, bringing numerous showers and thunderstorms. Strong
wind gusts are possible with thunderstorms this afternoon, and near
and behind the cold front. Shower activity and strong winds are
expected to end late this evening as the low pressure system moves
away.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Outlook: No hazardous weather is expected at this time.

Discussion: Generally dry weather is expected for much of next week
as high pressure builds into the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from the midday hours through late
this afternoon.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Nov 18, 12:21 PM EST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1221 PM EST SAT NOV 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     TSTM WND DMG     1 E FRANKFORT           40.28N 86.48W
11/18/2017                   CLINTON            IN   PUBLIC

            WALMART ROOF COLLAPSE AND FRONT DAMAGED.
            STORE EVACUATED. SEMI TRUCKS POSSIBLY
            KNOCKED OVER. INJURIES REPORTED, UNSURE HOW
            MANY.

&&

KEH
Local storm report, Nov 18, 12:32 PM EST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1232 PM EST SAT NOV 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     FLOOD            THORNTOWN               40.13N 86.61W
11/18/2017                   BOONE              IN   PUBLIC

            YARDS FLOODED IN THORNTOWN. VIA TWITTER.

&&

KEH
Local storm report, Nov 18, 1:34 PM EST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
134 PM EST SAT NOV 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 AM     TSTM WND DMG     2 E LINDEN              40.19N 86.86W
11/18/2017                   MONTGOMERY         IN   PUBLIC

            TREES DOWN ACROSS THE ROAD AND TWO POLE
            BARNS DAMAGED. TIME ESTIMATED FROM RADAR.

&&

KEH
Local storm report, Nov 18, 2:02 PM EST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
202 PM EST SAT NOV 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     TSTM WND DMG     5 W GREENWOOD           39.63N 86.21W
11/18/2017                   JOHNSON            IN   NWS EMPLOYEE

            TREE SNAPPED AT BASE, ABOUT ONE FOOT IN
            DIAMETER. TIME ESTIMATED.

&&

KEH
Local storm report, Nov 18, 2:22 PM EST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
222 PM EST SAT NOV 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     FLOOD            2 N COUNTRY CLUB HEIGHT 40.15N 85.69W
11/18/2017                   MADISON            IN   PUBLIC

            YARDS AND ROADS FLOODED.

&&

KEH
Local storm report, Nov 18, 3:49 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
349 PM EST SAT NOV 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HEAVY RAIN       2 NW FISHERS            39.97N 86.05W
11/18/2017  M2.06 INCH       HAMILTON           IN   TRAINED SPOTTER

            AMOUNT SINCE MIDNIGHT AT MAIN STREET AND
            HAZELDALE PARKWAY; WIND GUST TO 44 MPH.

&&

BHH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 11:10 AM ESTSpecial Weather StatementINDTippecanoe, Warren50 min
Nov 18, 11:15 AM ESTAreal Flood WarningINDCarroll, Clinton, Fountain, Howard, Tippecanoe, Warren6 hr
Nov 18, 11:40 AM ESTSevere Thunderstorm WarningINDBoone, Clinton, Montgomery, Tippecanoe50 min
Nov 18, 12:13 PM ESTSevere Thunderstorm WarningINDHamilton, Tipton32 min
Nov 18, 12:38 PM ESTSevere Thunderstorm WarningINDDelaware, Hamilton, Madison, Tipton37 min
Nov 18, 1:38 PM ESTAreal Flood WarningINDBoone, Clay, Clinton, Delaware, Fountain, Hamilton and 16 more3 hr
Nov 18, 5:13 PM ESTAreal Flood WarningINDCarroll, Clinton, Fountain, Howard, Tippecanoe, Warren15 hr
Nov 18, 5:40 PM ESTRiver Flood WarningINDDelaware, Randolph42 hr
Nov 18, 5:48 PM ESTRiver Flood WarningINDTippecanoe62 hr
Nov 18, 6:17 PM ESTRiver Flood WarningINDFountain, Parke, Tippecanoe, Vermillion, Warren6 days

Nearby

Areal Flood Warnings in Indiana, 2017Every areal flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.